Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 14, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 15, 2025, 12:49 AM CDT for Clark County, Edgar County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2025, 12:49 AM CDT (05:49 UTC)
- Expired
- Mar 15, 2025, 1:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 129 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 8:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 2530 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 12:37 AM CDT, 12 minutes earlier. Its key messages:
- A severe weather outbreak is likely to occur this evening between 8pm and 2am. Structural damage is a reasonable possibility due to straight-line winds (75+ mph); tornadoes (EF-2+); and large hail (1" +).
- A brief period of strong non-thunderstorm wind gusts between 40-60 mph may occur just ahead of the severe thunderstorm episode early this evening between 6-9pm.
- Concern for rapid and erratic fire spread has led to a burn ban in areas north of Interstate 72 through this evening. Additional concerns for rapid fire spread return early next week.
- Another powerhouse storm system arrives by the middle of next week, perhaps bringing additional severe weather to portions of central and southeast Illinois.
Area forecast discussion, Mar 15, 12:37 AM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1237 AM CDT Sat Mar 15 2025 .KEY MESSAGES... - A severe weather outbreak is likely to occur this evening between 8pm and 2am. Structural damage is a reasonable possibility due to straight-line winds (75+ mph); tornadoes (EF-2+); and large hail (1" +). - A brief period of strong non-thunderstorm wind gusts between 40-60 mph may occur just ahead of the severe thunderstorm episode early this evening between 6-9pm. - Concern for rapid and erratic fire spread has led to a burn ban in areas north of Interstate 72 through this evening. Additional concerns for rapid fire spread return early next week. - Another powerhouse storm system arrives by the middle of next week, perhaps bringing additional severe weather to portions of central and southeast Illinois. && .MESOSCALE... Issued at 1150 PM CDT Fri Mar 14 2025 Key Messages... Greatest severe risk for our area is south of I-72 and east of US-51. Storms are exhibiting strong low/mid-level rotation, but sfc instability is difficult to assess, leaving the tornado potential uncertain over the next 1-2 hours. Technical Discussion... A quasi-linear complex of storms continues with the most intense cells extending from Macon Co to Fayette Co, and several areas within the QLCS are exhibiting supercellular characteristics, with strong low or mid level rotation that has prompted tornado warnings. At this point, it remains a challenge to effective assess the near- storm buoyancy. We have received no confirmation of tornadoes occurring in our CWA yet, either based on radar imagery or spotter reports. No need to rehash the kinematic environment, it undoubtedly remains quite favorable. RAP-based mesoA suggests an area of >40 J/kg of 0-3km CAPE mainly south of Shelby Co, and think that's probably still the more favored area for tor production. There's also the complicating factor of numerous weak cells developing across our southeastern counties (south of I-70). Normally, this would lead to an expectation of a less favorable environment (due to decreased buoyancy). However, the mesoA fields also suggest the severe storms are tracking into an with higher LCLs (cloud bases, higher is less favorable for tornadoes). It's possible these weak cells act to lower the LCLs and wind up being beneficial to the tornado potential, but admittedly the evolution here is low confidence at this point. Going forward, the best chances for svr will be focused primarily south of I-72 and east of US-51. Erwin && .SHORT TERM... Issued at 211 PM CDT Fri Mar 14 2025 A negatively-tilted, 500-mb trough and it's attendant surface low will continue to lift across the Plains this afternoon, with a Pacific front/dryline arcing towards the Missouri Ozarks and Mid- Mississippi Valley this evening. Convective-allowing models (CAMs) remain in excellent agreement that convective initiation will occur early this afternoon along the dryline as a tongue of 55-60 degF dewpoints and steepening mid-level lapse rates advect into western Missouri and effectively boost MLCAPE. While the initial storm mode will favor supercell structures across Missouri, the expectation is for storms to congeal and grow upscale into a mature QLCS by 00z/7pm due to fast storm motions and the deep-layer shear vectors becoming aligned more parallel to the boundary/forcing as the line approaches west central IL. While the kinematics associated with this line are high-end (99th percentile of climatology), the modest instability (500-1000 J/Kg MLCAPE) should preclude a derecho threat. Rather than a continuous wall of 75+ mph straight-line winds, we are advertising only pockets. Given the robust shear magnitudes and instability confined to the lowest 3km, as well as a strong, N-S oriented LLJ along the line, we anticipate multiple bowing/surging segments, reflectivity tags, and line breaks; all of which will lead to mesovortexgenesis and the potential for QLCS tornadoes. While it is extremely difficult to predict whether or not these embedded tornadoes will be significant (EF-2+), very high 0-3km SRH values (750+ m2/s2) and a large, humped hodograph suggests any mesovortex that does develop within the line will have depth and long-tracked potential, and this is evident in the 6-hr Updraft Helicity (UD) swaths from many of the CAMs. One recent historical comparison that springs to mind is the December 10, 2021 quasi-linear event, which brought 5 EF-2 tornadoes to portions of central IL. Just prior to this evening's convective episode, gusty non- thunderstorm winds will peak in the 45-60 mph range, primarily between 23z-02z/6-9pm, due to the surface pressure gradient tightening beneath a strengthening 70-kt LLJ core. With a very dry and well-mixed PBL lying ahead of the line of convection, it's a reasonable possibility that we achieve sporadic High Wind Warning criteria (58+ mph). Due to the brevity and uncertainty in coverage, we will continue the current Wind Advisory and upgrade later as needed. Other concerns we hold prior to tonight's storms include blowing dust and erratic fire behavior due to abnormally dry top soil and fine fuels (grass, leaves, twigs, pine needles, etc). We have refrained from issuing a Blowing Dust Advisory after coordinating with our Ag partners. Per their guidance, the vast majority of field work to this point has been anhydrous injections and not tillage, though certainly there has been some plowing. Then regarding the Red Flag Warning, which is ongoing, we still anticipate a brief period where wind gusts exceed RH values in areas north of I-72 later this afternoon. This, in tandem with the 80 deg temps and dry fuels, is what is driving the threat for rapid and erratic fire spread. MJA .LONG TERM... (Saturday through Next Friday) Issued at 211 PM CDT Fri Mar 14 2025 A brief shot of cold air will arrive Saturday night into Sunday as northerly winds spill into the region behind the departing storm system. Temperatures will fall into the mid 30s beneath mostly cloudy skies, and we might even squeeze out a few snow showers as the axis of wrap-around moisture pushes through the region. Dry and continued cool weather will remain in place on Sunday, with any lingering cloud cover eroding beneath an advancing ridge axis. Monday through Wednesday will be characterized by dry, windy, and warm conditions as an upper ridge gradually becomes more amplified due to another deep trough carving into the Plains. Concern for elevated fire danger will return during this period as a well-mixed PBL helps pull down afternoon RHs (25-35%) amid warming temperatures (65-75 degF) and increasing southerly flow (30-40 mph) ahead of a rapidly deepening frontal system. Blowing dust may also be a concern during this time as we begin to enter spring tillage season. The next best chance (50-70%) for rain comes Wednesday afternoon along and ahead of a cold front. Instability looks very limited ahead of the front amid shallow moisture, and so widespread thunderstorm activity is not anticipated at this time. It does bear monitoring, though, as both strong deep-layer shear and synoptic ascent could yield isolated severe convection somewhere between the Mid-Mississippi and Ohio River Valleys. The system dry slot will then quickly push through behind the cold front Wednesday evening before the axis of wrap-around moisture works across central Illinois late Wednesday night, perhaps providing some light snow. Another stretch of dry and cool weather returns Thursday and Friday behind the departing frontal system. NBM deterministic guidance currently offers daytime temperatures in upper 40s on Thursday before dropping near 30 degrees Thursday night. Temperatures then modestly increase into the lower 50s by next Friday. MJA && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1236 AM CDT Sat Mar 15 2025 Storms continue to impact CMI and DEC this morning, but will exit in the next few hours. Gusty winds will gust up to 40 knots again today but will lessen by the evening. Winds will remain elevated and then ramp up once again this morning as they gradually veer to the southwest. A cold front will move through this afternoon/evening, turning winds to the west- northwest. Ceilings will start dropping this evening, reaching 3000 ft after 00z for most sites. Another round of showers are forecast for DEC and CMI this afternoon. Location of these showers are uncertain, so used PROB30 in the TAF for these sites. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CDT this afternoon for ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Mar 14, 2:09 PM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 209 PM CDT Fri Mar 14 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-151915- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 209 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A line of severe thunderstorms is expected to race across the area tonight between 8 pm and 2 am. The primary threat is damaging winds, potentially in excess of 80 mph, though large hail and a few tornadoes are also possible. Outside the storms, strong winds will occur tonight. Southeast wind gusts of 40 to 50 mph are likely. These winds will cause any outdoor fires to spread rapidly. Also, blowing dust is possible in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds are forecast again on Saturday. Southwest wind gusts of 40 to 50 mph are likely from mid morning to mid afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from 8 pm tonight to 2 am Saturday. Expected storm motion is to the northeast around 60 mph. 25
In the hours before
Local storm report, Mar 15, 12:18 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1218 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Funnel Cloud 4 NW Watson 39.06N 88.63W
03/14/2025 Effingham IL Trained Spotter
&&
37Local storm report, Mar 15, 12:28 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1228 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Tstm Wnd Gst Tolono 39.99N 88.26W
03/15/2025 M55 MPH Champaign IL Fire Dept/Rescue
relayed via emergency manager.
&&Local storm report, Mar 15, 12:34 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1234 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM Tornado 1 W Trilla 39.38N 88.38W
03/15/2025 Coles IL Broadcast Media
Outbuilding destroyed. Time estimated from
radar with a radar confirmed tornado.
&&
37Local storm report, Mar 15, 12:40 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM Tstm Wnd Dmg 3 N Mattoon 39.53N 88.37W
03/15/2025 Coles IL Emergency Mngr
power poles broken and powerlines down.
&&
37Local storm report, Mar 15, 12:42 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1242 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM Tstm Wnd Dmg 1 NE Neoga 39.33N 88.43W
03/15/2025 Cumberland IL Law Enforcement
Semis blown over on I-57.
&&
37Local storm report, Mar 15, 12:49 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1249 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM Tstm Wnd Gst Willard Airport 40.04N 88.28W
03/15/2025 M64 MPH Champaign IL ASOS
REPORTED AT CMI.
&&
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:08 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 52 min |
| Mar 14, 8:51 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Morgan, Schuyler, Scott | 39 min |
| Mar 14, 8:57 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 63 min |
| Mar 14, 9:09 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 36 min |
| Mar 14, 9:14 PM CDT | Tornado Warning | ILX | Cass, Mason | 31 min |
| Mar 14, 9:27 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon, Schuyler and 1 more | 63 min |
| Mar 14, 9:46 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Marshall, Mason, Peoria, Stark, Tazewell and 1 more | 59 min |
| Mar 14, 9:53 PM CDT | Tornado Warning | ILX | Mason | 25 min |
| Mar 14, 10:04 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, McLean, Mason, Menard, Sangamon and 1 more | 56 min |
| Mar 14, 10:11 PM CDT | Tornado Warning | ILX | Tazewell | 34 min |
| Mar 14, 10:21 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 54 min |
| Mar 14, 10:38 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Piatt | 37 min |
| Mar 14, 10:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 64 min |
| Mar 14, 11:11 PM CDT | Tornado Warning | ILX | Shelby | 49 min |
| Mar 14, 11:15 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Coles, Cumberland, Effingham, Jasper, Moultrie and 1 more | 60 min |
| Mar 14, 11:20 PM CDT | Tornado Warning | ILX | Effingham, Shelby | 40 min |
| Mar 14, 11:31 PM CDT | Tornado Warning | ILX | Macon, Piatt | 29 min |
| Mar 14, 11:54 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, Douglas, McLean, Macon, Moultrie and 1 more | 66 min |
| Mar 14, 11:55 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Effingham, Shelby | 35 min |
| Mar 15, 12:07 AM CDT | Tornado Warning | ILX | Champaign, Douglas | 38 min |
| Mar 15, 12:12 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar, Effingham and 1 more | 63 min |
| Mar 15, 12:15 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 60 min |
| Mar 15, 12:15 AM CDT | Tornado Warning | ILX | Champaign, Piatt | 28 min |
| Mar 15, 12:18 AM CDT | Tornado Warning | ILX | Coles, Cumberland | 27 min |
| Mar 15, 12:34 AM CDT | Tornado Warning | ILX | Coles, Douglas, Edgar, Vermilion | 41 min |
| Mar 15, 12:51 AM CDT | Tornado Warning | ILX | Champaign | 12 min |
| Mar 15, 1:12 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar, Vermilion | 48 min |
| Mar 15, 1:33 AM CDT | Tornado Warning | ILX | Jasper | 27 min |
| Mar 15, 1:44 AM CDT | Tornado Warning | ILX | Clark, Crawford | 33 min |
| Mar 15, 1:48 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence, Richland | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.